Nebraska, 2022

High Wind in Nebraska, December 2, 2022

December 2, 2022 · NWS CYS · 3 events in 3 counties and zones

Strong winds occurred across the southern Nebraska Panhandle on 2 December 2022.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds occurred across the southern Nebraska Panhandle on 2 December 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 2, 4:28 AM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Dec 2, 4:28 AM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
428 AM MST Fri Dec 2 2022

.SHORT TERM...(Today through Saturday night)
Issued at 245 AM MST Fri Dec 2 2022

Not many changes made to the previous forecast package with all models
pretty consistent with the ongoing wind event spreading eastward
into the eastern plains late this morning and this afternoon. Potent
upper level trough and associated cold front will rapidly push
eastward across Wyoming through early this afternoon. Current IR
Satellite loop across the Intermountain West shows the trough axis
currently moving across the eastern Great Basin region early this
morning with lowering low to midlevel clouds extending across
Utah and Wyoming. Two surface cold fronts will impact the area,
the first one is the Pacific front and is still located across
western Wyoming. This front should be the first to push across the
area with very strong winds between 600 AM this morning, west of
I-25, and noon along and east of I-25. Gusts between 65 to 80 mph
can not be ruled out due to the pretty strong Bora event. The
second front is the leading edge of a subarctic airmass currently
across the Dakotas at this hour. This front is expected to push
across the eastern High Plains from north to south midmorning
through mid afternoon today, with daytime temperatures quickly
dropping into the 20s and even mid/upper teens this afternoon
north of Interstate 80. Do not expect this front to make it as far
southwest as Cheyenne, Laramie, and Kimball Nebraska; but will
continue to monitor in the event where low clouds and advection
fog may become a problem. Otherwise, mainly a wind event today
with scattered snow showers north of I-80. Will be tough to get
any precipitation from Laramie eastward towards the southern
Nebraska Panhandle due to strong downslope winds. Kept slight
chance to low-end chance POP for these areas since this is a
pretty dynamic system swinging through the region, but little if
any snow accumulations are expected. Different story for the
mountains where Winter Storm Warnings and Winter Wx Advisories
continue for the Sierra Madre Range and Snowy Range respectively.
Generally expect 5 to 10 inches of snow along the west facing
slopes, but a few areas will see around one foot of snow and
plenty of wind which may result in localized blizzard conditions
in and near the mountains. The lower elevations of Carbon and
Albany county will generally receive 1 to 3 inches of snow, but
current thinking is the lower end of that range given how fast
this system moves across the area and drying occurs on the
backside of the trough later today. Some travel impacts are
expected west of I-25 and up north with the arctic front, but
impacts should be limited in overall timing and minor. Kept the
current High Wind Warnings going through today since forecast has
verified pretty well thus far and still do not expect the stronger
winds northeast of the North Platte River Valley.

By late this afternoon and tonight, all models show the upper
level trough quickly exiting the area to the east, with clearing
skies and very cold temperatures tonight. Arctic airmass will
linger across east central Wyoming and the northern Nebraska
Panhandle where lows in the single digits are expected. Not much
better further west where lows will range from 5 to 15 degrees
across many areas. Arctic airmass will quickly erode by Saturday
morning, where highs will return to the 30s and low 40s. Generally
expect the strong winds to slowly diminish tonight through early
Saturday. However, some high res solutions show elevated winds
across the I-80 Summit and the Arlington/Elk Mountain region. Will
keep an eye on this, but in-house guidance shows a gradual
lowering of low level gradients and 700mb wind speeds.

.LONG TERM...(Sunday through Thursday)
Issued at 229 AM MST Fri Dec 2 2022

Sunday...A somewhat flattening ridge aloft will exist overhead with
westerly flow aloft. Slightly warmer temperatures as 700 mb
temperatures peak around 0 Celsius. Gradients from the surface and
aloft suggest winds will be under high wind criteria, though breezy
in places.

Monday...Westerly flow aloft strengthens and the local in house wind
models indicate winds possibly near high wind criteria over our wind
prone locations of southeast Wyoming. Increasing moist orographics
look to help scattered to numerous snow showers to develop over and
near our Snowy and Sierra Madre Ranges. With increased cloud cover,
most locations look to be slightly cooler compared to Sunday.

Tuesday...Winds look to ramp up again across our wind prone
locations of southeast Wyoming based on the low and mid level
gradients and the prognosis of our local in house wind model.
Definitely cooler temperatures in the wake of a cold front and with
700 mb temperatures near -7 Celsius.

Wednesday...Maximum temperatures remain about the same as Tuesday as
split flow aloft develops over our counties. Gradients at the
surface and aloft will be relaxing during the day, though still
looks breezy to windy.

Thursday...A fast moving dry shortwave trough aloft moves across
our counties, and with split flow aloft and limited low and mid
level moisture, precipitation chances look minimal. With 700 mb
temperatures near -7 Celsius, maximum temperatures look similar to
those of Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 420 AM MST Fri Dec 2 2022

Wyoming TAFS...MVFR at Rawlins until 19Z, then VFR. Low level wind
shear until 16Z. Wind gusts to 50 knots until 19Z, then gusts to
40 knots until 01Z.

VFR at Laramie, with occasional MVFR until 19Z. Low level wind
shear until 15Z. Wind gusts to 50 knots until 01Z, then gusts to
30 knots.

VFR at Cheyenne. Low level wind shear until 14Z. Wind gusts to
50 knots until 01Z, then gusts to 28 knots until 06Z.

Nebraska TAFS...VFR. Wind gusts to 35 knots at Chadron and
Alliance from 15Z to 01Z. Wind gusts to 30 knots at Scottsbluff
from 16Z to 18Z, and to 48 knots from 18Z to 01Z. Wind gusts to
22 knots at Sidney from 15Z to 17Z, to 48 knots from 17Z to 01Z,
and to 25 knots from 01Z to 05Z.

&&

.FIRE WEATHER...
Issued at 144 AM MST Fri Dec 2 2022

No fire weather concerns this weekend and through next week due to
near or below average temperatures, areas of surface snowpack,
and daytime humidities above 30 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ101-
     103>110-113-115>119.

     Winter Storm Warning until 5 PM MST this afternoon for WYZ112.

     Winter Weather Advisory until 5 PM MST this afternoon for WYZ114.

NE...High Wind Warning from 8 AM this morning to 5 PM MST this
     afternoon for NEZ019>021-054-055.

&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 2, 3:47 AM MST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
347 AM MST Fri Dec 2 2022

WYZ101-103>111-113>119-031100-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
347 AM MST Fri Dec 2 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow will continue this morning west of the Laramie Range with
light snow and rain showers later today east of the Laramie
Range. Accumulations up to an inch are expected around Rawlins and
Laramie. Strong west to southwest winds with gusts of 60 to 80
MPH are expected through this afternoon. High Wind Warnings are
in effect until 5 PM Friday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Periods of windy conditions are expected across southeast Wyoming
through Wednesday, especially across the wind prone areas.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-031100-
Sierra Madre Range-
347 AM MST Fri Dec 2 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow and blowing snow will continue through Friday morning,
tapering off late in the afternoon. A Winter Storm Warning remains
in effect until this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A prolonged period of accumulating snow is expected late Saturday
through Tuesday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-095-096-WYZ102-031100-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Niobrara County-
347 AM MST Fri Dec 2 2022

This hazardous weather outlook is for the northern Nebraska
panhandle and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow will develop across east central Wyoming and northern
Nebraska Panhandle this morning. Periods of snow will continue
through this afternoon before tapering off by this evening. Some
light accumulations are possible which could result in localized
travel impacts.

West winds will strengthen through the morning and continue
through late afternoon. Gusts of 40 to 55 MPH are expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability of widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ019>021-054-055-031100-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-
347 AM MST Fri Dec 2 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

West winds will become strong late this morning and continue
through late afternoon. Gusts of 55 to 65 MPH are expected. High
Wind Warnings are in effect from 8 AM through 5 PM Friday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability of widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Dec 2, 6:51 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
651 AM MST FRI DEC 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     NON-TSTM WND GST RAWLINS                 41.78N 107.23W
12/01/2022  M60 MPH          CARBON             WY   ASOS

&&

RUBIN
Local storm report, Dec 2, 7:41 AM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
741 AM MST FRI DEC 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     NON-TSTM WND GST 2 NE RAWLINS            41.80N 107.20W
12/02/2022  M59 MPH          CARBON             WY   ASOS

            ASOS STATION KRWL 1 ENE RAWLINS.

&&
Special weather statement, Dec 2, 8:24 AM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
824 AM MST Fri Dec 2 2022

WYZ103-106>108-114>118-021630-
East Platte County-South Laramie Range-Central Laramie Range and
Southwest Platte County-Goshen County-Central Laramie County-North
Laramie Range-South Laramie Range Foothills-Laramie Valley-Snowy
Range-
824 AM MST Fri Dec 2 2022

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN ALBANY...WEST
CENTRAL GOSHEN...WESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES...

At 824 AM MST...An area of heavy snow was affecting portions of
southeastern Albany...western Goshen...western Laramie and southern
Platte Counties. Periods of heavy snowfall will persist through 930
AM MST.

HAZARD...Strong winds in excess of 45 mph and visibilities less than
         one half mile.

SOURCE...Radar and Webcams.

IMPACT...Hazardous travel conditions due to slick roads and low
         visibilities.

This area of heavy snow WILL BE NEAR...
  Bordeaux, Slater and Hutton Lake around 850 AM MST.
  Tie Siding, Pumpkin Vine and The Buttes around 900 AM MST.
  Vedauwoo around 905 AM MST.
  Vedauwoo Campground around 910 AM MST.
  Buford, Granite Springs Reservoir and Granite Springs Campground
  around 915 AM MST.
  Crystal Lake Campground and Crystal Lake Reservoir around 920 AM
  MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect rapid changes in weather and road conditions. Motorists are
urged to use extreme caution if traveling through these areas!

Roads may suddenly become icy. Take extra precautions by slowing down
and increasing the distance between your vehicle and the vehicle in
front of you.

LAT...LON 4201 10554 4201 10445 4102 10517 4103 10615
TIME...MOT...LOC 1524Z 264DEG 44KT 4195 10537 4105 10608

Jamski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Banner

When
December 2, 9:55 AM MST
Where
Banner forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Bravo site K1BW 9 miles northeast Albin reported this wind gust.

High Wind, Cheyenne

When
December 2, 10:41 AM MST to 2:47 PM MST
Where
Cheyenne forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

CWOP sites around Sidney reported these wind gusts. Peak wind gusts of 79 mph was reported at CWOP site FW8225, 7 miles west northwest of Lorenzo.

High Wind, Kimball

When
December 2, 10:48 AM MST to 1:55 PM MST
Where
Kimball forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

UPR site UP006, 2 miles east of Bushnell reported these wind gusts. Kimball AWOS reported a wind gust of 58 mph as well.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059010, 1059012, 1059011.